Alert archive / South Dakota / Tornado Warnings in 2015
Tornado Warning 8, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 19, 2015, 9:26 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2015, 9:26 PM MDT (03:26 UTC)
- Expired
- Jun 19, 2015, 10:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 4.0 in
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 2:51 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 3.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1998 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 19, 4:58 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 19, 4:58 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 458 PM MDT FRI JUN 19 2015 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 259 PM MDT FRI JUN 19 2015 REGION REMAINS UNDER NEARLY ZONAL UPPER FLOW...WITH A WEAK SHORTWAVE MOVING THROUGH MT. SURFACE LOW/COLD FRONT CONTINUE TO APPROACH THE DAKOTAS. SKIES ARE MOSTLY SUNNY...WITH TEMPERATURES IN THE 70S TO LOWER 80S AND DEW POINTS IN THE 60S. STILL LOOKING LIKE A GOOD CHANCE FOR SEVERE THUNDERSTORMS TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA WHERE MLCAPE AROUND 3500 J/KG COMBINES WITH EXCELLENT SHEAR AND BEST UPPER FORCING. 18Z SOUNDING SHOWS STRONG CAP...WHICH IS SUPPORTED BY HARDLY ANY CUMULUS OVER THE HILLS. FORECAST SOUNDINGS INDICATE THE CAP HOLDING ACROSS THE SOUTHERN HALF OF THE CWA...AND BREAKING THIS EVENING ACROSS NORTHWESTERN SD...AND SO STILL EXPECT GREATEST CHANCE OF SEVERE WEATHER ACROSS THE NORTH. LARGE HAIL IS POSSIBLE TONIGHT...BUT THE GREATEST THREAT LOOKS TO BE DAMAGING WINDS AS THE MCS BOWS OUT. LOW-LEVEL HELICITY INDICATES THAT TORNADOES MAY BE POSSIBLE THIS EVENING AS WELL. MODELS ARE FAIRLY CONSISTENT WITH THE STORMS MOVING OUT OF THE CWA BY ABOUT 06Z. SATURDAY MORNING WILL BE DRY. FOLLOWING THE COLD FRONT...WINDS WILL BE NORTHWESTERLY AND HIGHS WILL BE SLIGHTLY COOLER...IN THE MID 70S TO MID 80S. 1000-2000 J/KG MLCAPE DEVELOP ACROSS SOUTHWEST SD/BLACK HILLS/NORTHEAST WYOMING IN THE AFTERNOON. SHEAR AGAIN WILL BE 60+KTS ACROSS THAT AREA...AND WITH A WEAK CAP...SOME STRONG TO SEVERE STORMS MAY DEVELOP IN THE EVENING AND OVERNIGHT. .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 259 PM MDT FRI JUN 19 2015 DOMINATE PROGRESSIVE WESTERLY FLOW WILL PREVAIL IN THE PERIOD WITH NEAR DAILY CHANCES FOR SHRA/TS AS SEVERAL SMALL SCALE WAVES TRAVERSE THE AREA. AMPLE LL MOISTURE WILL SUPPORT CHANCE TO HIGH CHANCE POPS NEARLY EVER DAY. THE ONLY EXCEPTION MAY BE TOWARD THE MIDDLE OF NEXT WEEK WHEN A MORE PRONOUNCED SHORTWAVE RIDGE IS PROGGED IN THE ECMWF AND GFS. AMPLE LL MOISTURE WITH NO STRONG CP INTRUSIONS WILL CONTINUE MOISTURE RECYCLING...SUPPORTING DECENT INSTABILITY WITH ANY IMPULSE. TEMPS WILL REMAIN AROUND SEASONAL NORMS...POTENTIALLY RUNNING ON THE COOL SIDE OF NORMAL GIVEN ONGOING MOIST CONDITIONS. ATTM...NO STRONG SIGNALS OF ANY PATTERN CHANGES IN THE PERIOD AS STRONG UPPER LEVEL TOUGHING REMAINS OVER THE NORTHERN PAC. THE ECMWF/GFS CONTINUE TO HINT AT A POTENTIAL PATTERN CHANGE TOWARD NEXT WEEKEND...BUILDING A SIG RIDGE OVER WESTERN NOAM. HOWEVER...TOO MANY UNKNOWNS REMAIN WRT THE FLOW ESP IMPACTS FROM THE ONGOING EL NINO AS TO WHETHER OR NOT LARGE SCALE RIDGING WILL DEVELOP TO THE EXTENT THAT DETERMINISTIC RUNS PROGG. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING ISSUED AT 457 PM MDT FRI JUN 19 2015 THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEASTERN WYOMING...WITH SEVERE STORMS APPROACHING NORTHWESTERN SD. THERE IS THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER/DAMAGING WINDS ACROSS NORTHWESTERN/WEST CENTRAL/CENTRAL PARTS OF SD THROUGH THIS EVNG. VFR CONDITIONS ARE EXPECTED EXCEPT IN VICINITY OF THE STORMS. TS WILL QUICKLY PUSH EAST ACROSS THE AREA AND ARE EXPECTED TO BE OUT OF MOST OF THE CWA BY MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...POJORLIE LONG TERM...JC AVIATION...POJORLIE
Hazardous weather outlook, Jun 19, 3:18 PM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 318 PM MDT FRI JUN 19 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201315- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 318 PM MDT FRI JUN 19 2015 ...TORNADO WATCH FROM THIS AFTERNOON THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SD INTO CENTRAL SOUTH DAKOTA. LARGE HAIL...STRONG WIND GUSTS...AND HEAVY RAIN WILL BE THE MAIN THREATS FROM SEVERE STORMS. TORNADIC THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY AND SUNDAY...ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR THUNDERSTORMS FOR THE WEEKEND...WITH A FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 19, 8:36 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
836 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 1 NW NISLAND 44.68N 103.57W
06/19/2015 M68 MPH BUTTE SD MESONET
&&
POJORLIELocal storm report, Jun 19, 8:40 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 SW VALE 44.60N 103.43W
06/19/2015 M2.75 INCH MEADE SD TRAINED SPOTTER
&&
AWARDLocal storm report, Jun 19, 8:47 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 6 N DOWNTOWN SPEARFISH 44.58N 103.86W
06/19/2015 E3.00 INCH LAWRENCE SD STORM CHASER
&&
MCKEMYLocal storm report, Jun 19, 8:48 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
848 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 2 NNW SAINT ONGE 44.58N 103.75W
06/19/2015 M4.50 INCH LAWRENCE SD TRAINED SPOTTER
&&
AWARDLocal storm report, Jun 19, 9:14 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
914 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 W NISLAND 44.67N 103.59W
06/19/2015 E2.50 INCH BUTTE SD PUBLIC
COMBINED WITH WIND GUSTS OF 60-70MPH... 5 WINDOWS WERE
BROKEN
&&
POJORLIELocal storm report, Jun 19, 9:16 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
916 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 2 W NISLAND 44.67N 103.59W
06/19/2015 E65 MPH BUTTE SD PUBLIC
ESTIMATED 60-70 MPH WINDS. NEIGHBOR LOST ROOF OF BARN.
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:15 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 60 min |
| Jun 19, 7:12 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 63 min |
| Jun 19, 7:34 PM MDT | Flash Flood Warning | UNR | Butte | 3 hr |
| Jun 19, 7:41 PM MDT | Tornado Warning | UNR | Butte, Lawrence | 29 min |
| Jun 19, 8:09 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 66 min |
| Jun 19, 8:15 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 60 min |
| Jun 19, 8:30 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 60 min |
| Jun 19, 8:44 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 61 min |
| Jun 19, 8:49 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Pennington | 56 min |
| Jun 19, 8:53 PM MDT | Tornado Warning | UNR | Meade | 37 min |
| Jun 19, 9:13 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 44 min |
| Jun 19, 9:31 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 59 min |
| Jun 19, 9:41 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Meade, Pennington | 64 min |
| Jun 19, 10:07 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Meade, Pennington | 53 min |
| Jun 19, 10:37 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 37 min |
| Jun 19, 10:46 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Mellette, Pennington | 59 min |
| Jun 19, 11:04 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 41 min |
| Jun 19, 11:31 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Mellette, Pennington | 46 min |
| Jun 20, 12:36 AM MDT | Severe Thunderstorm Warning | UNR | Tripp | 54 min |
| Jun 20, 9:57 AM MDT | River Flood Warning | UNR | Haakon, Ziebach | 44 hr |
| Jun 20, 1:49 PM MDT | Special Weather Statement | UNR | Perkins | 26 min |
| Jun 20, 2:24 PM MDT | Special Weather Statement | UNR | Perkins | 51 min |
| Jun 20, 2:36 PM MDT | Special Weather Statement | UNR | Lawrence | 39 min |
| Jun 20, 3:00 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 29 min |
| Jun 20, 3:21 PM MDT | Special Weather Statement | UNR | Ziebach | 24 min |
| Jun 20, 3:36 PM MDT | Special Weather Statement | UNR | Meade | 24 min |
| Jun 20, 3:48 PM MDT | Special Weather Statement | UNR | Ziebach | 42 min |
| Jun 20, 4:04 PM MDT | Areal Flood Advisory | UNR | Lawrence, Meade | 3 hr |
| Jun 20, 4:08 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 67 min |
| Jun 20, 4:19 PM MDT | Special Weather Statement | UNR | Meade | 26 min |
| Jun 20, 4:50 PM MDT | Areal Flood Advisory | UNR | Meade | 3 hr |
| Jun 20, 5:02 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 58 min |
| Jun 20, 5:38 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 72 min |
| Jun 20, 5:40 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 65 min |
| Jun 20, 5:44 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Pennington | 61 min |
| Jun 20, 5:45 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade, Pennington | 60 min |
| Jun 19, 6:26 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 32 min |
| Jun 19, 7:16 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 74 min |
| Jun 19, 7:49 PM MDT | Tornado Warning | UNR | Crook | 26 min |
| Jun 19, 7:55 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 65 min |
| Jun 20, 4:12 PM MDT | Special Weather Statement | UNR | Weston | 48 min |
| Jun 20, 4:21 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 39 min |
| Jun 20, 4:58 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 62 min |
Nearby
Tornado Warnings in South Dakota, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.